Thunderstorm Wind, Lander
- When
- July 21, 1:00 AM PST to 2:00 AM PST
- Where
- Lander County, 36.49 mi N of Austin Arpt
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.990, -117.320
Red Butte Raws (RBTN2), Elevation 5026 feet.
Sub-tropical moisture from a monsoonal push, gradually expanded northward from central into northern Nevada Tuesday, Wednesday, and Thursday producing a mix of marginally wet, and dry thunderstorms. These thunderstorms produced strong outflow winds for the three days mentioned above.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Sub-tropical moisture from a monsoonal push, gradually expanded northward from central into northern Nevada Tuesday, Wednesday, and Thursday producing a mix of marginally wet, and dry thunderstorms. These thunderstorms produced strong outflow winds for the three days mentioned above.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 20, 2:55 PM PST, 10 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 355 PM PDT Mon Jul 20 2020 .SYNOPSIS...Scattered showers and thunderstorms are again expected across central Nevada through this evening. A weather disturbance will bring more widespread showers and thunderstorms to the region Tuesday with most shower activity south of I-80. An upper- level low will bring showers and thunderstorms to northern Nevada Wednesday. Both Tuesday and Wednesday will be critical fire weather days with dry lightning and gusty outflow winds expected. Isolated showers and afternoon thunderstorms && .SHORT TERM...Tonight through Wednesday. Scattered showers and a few thunderstorms across central Nevada will dissipate rather quickly later this afternoon and evening. Another round of showers and thunderstorms are expected Tuesday as an MCV like feature moves through central Nevada. This will aid to enhance convection across the area. Convection and thunderstorms could last a bit longer into Tuesday evening with the additional forcing. A larger low off the CA coast will facilitate yet more showers/tstms across northern Nevada Wednesday. Both days will be critical fire weather days. Wind gusts to around 50 mph and dry lighting being the main concerns. Background winds will remain rather light and influenced by terrain Tuesday before gusty outflow winds develop in the afternoon. Stronger south-southwest winds are expected across central Nevada Wednesday as a drier air mass begins to infiltrate into southern and central parts of the state, essentially eroding convection from south to north. Temperatures will be suppressed a bit from cloud cover but still should manage to reach the mid to upper 90s where cloud cover is minimal. Lows will be in the 50s and 60s, perhaps a few degrees warmer than the past few days due to increased moisture and lingering nighttime cloud cover. .LONG TERM...Thursday through next Monday. Upper low circulation moves across Nevada on Thursday before departing. Deeper monsoonal moisture stays east of Nevada through the weekend, but some moisture and conditional instability lingers across northern Elko County for a few storms and brief showers each day through the weekend. Overall trend has the threat of diurnal storms diminishing with each passing day. Weak trough along the West Coast keeps the flow aloft WSW over Nevada, keeping the monsoon east of the region. Temperatures stay steady but remaining a little above average for late July, the warmest time of the year. && .AVIATION...Isolated storms are expected from KTPH to KELY with gusty winds possible near TS. Storms are expected to stay south of the KWMC- KBAM-KEKO line. Convection wanes after 02Z-03Z this evening. After 18Z Tuesday, convection fires again and the areal coverage expands with storms in the vicinity of all TAF sites. && .FIRE WEATHER...Red Flag conditions are expected across portions of the state Tuesday and Wednesday. A push of monsoon moisture into southern and central Nevada combined with a weather disturbance will generate scattered showers and dry thunderstorms across central Nevada and areas mainly south of I-80 beginning late Tuesday morning and afternoon. Gusty outflow winds and dry lighting are again expected Wednesday although farther north into the I-80 corridor. There will be a few areas that receive a wetting rain but these locations will be under heavier precipitation cores with widespread wetting rains not expected. Outflow winds from showers and thunderstorms that develop could reach 50 mph. In addition, stronger south to southwest winds and lowering humidity across central Nevada Wednesday will elevate fire weather conditions and potentially affect new fire starts that could occur Tuesday across this part of the state. More typical isolated afternoon showers and a few thunderstorms are possible for the end of the week across eastern and northeastern Nevada but critical fire weather conditions are not expected at this time. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 9 PM PDT Tuesday for Central Elko County-Central Nevada-Toiyabe-Eastern Elko County-Northern Nye County-Mojave-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80- White Pine and Northeast Nye Counties. Fire Weather Watch from Wednesday morning through Wednesday evening for Central Elko County-Eastern Elko County-Humboldt County-Quinn-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. && 93/88/88/93
Special Weather Statement National Weather Service Elko NV 938 PM PDT Mon Jul 20 2020 NVZ038-210530- Southwest Elko County NV- 938 PM PDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR THE CEDAR FIRE IN SOUTHWESTERN ELKO COUNTY UNTIL 1030 PM PDT... At 933 PM PDT, an outflow boundary with winds was detected on radar, headed for the Cedar Wildire operation. Expect a wind shift between 10 pm and 1030 pm. Winds will be from the west as this outflow boundary passes. Wind gusts up to 30 mph will be possible. Locations impacted include... South Fork. LAT...LON 4059 11595 4068 11594 4071 11566 4053 11567 TIME...MOT...LOC 0433Z 272DEG 5KT 4063 11586 92
The Elko radar (KLRX), 94 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
5 thunderstorm wind. Local standard time, as filed.
Red Butte Raws (RBTN2), Elevation 5026 feet.
Timber Mountain (TMBN2), Elevation 9000 feet.
RSRNV, 11.1 SW Winnemucca, Elevation 4350 feet.
LMRNV, 3.4 miles SE Elko, Elevation 5786 feet.
SR-227 Lamoille Summit (EKSNV), Elevation 5786 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902727, 902731, 902740, 902741, 902742.